Alert archive / California / High Surf Advisories in 2025

High Surf Advisory 2, NWS Eureka, CA

February 23, 2025Del Norte County, Humboldt County, California

NWS Eureka, CA issued this high surf advisory at Feb 23, 2025, 2:56 AM PST for Del Norte County, Humboldt County, California. It took effect at Feb 24, 2025, 4:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2025, 2:56 AM PST (10:56 UTC)
In effect from
Feb 24, 2025, 4:00 PM PST
Expired
Feb 25, 2025, 10:00 AM PST
In force
18 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WHUS46 KEKA 231056
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
256 AM PST Sun Feb 23 2025

CAZ101-103-104-231900-
/O.NEW.KEKA.SU.Y.0002.250225T0000Z-250225T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
256 AM PST Sun Feb 23 2025

...HIGH SURF ADVISORY IN EFFECT FROM 4 PM MONDAY TO 10 AM PST
TUESDAY...

* WHAT...Large breaking waves 22 to 24 ft.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From 4 PM Monday to 10 AM PST Tuesday.

* IMPACTS...Dangerous surf conditions and localized beach erosion.
  Beachcombing is highly discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
5 follow-up statements
702 
WHUS46 KEKA 231654
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
854 AM PST Sun Feb 23 2025

CAZ101-103-104-240100-
/O.CON.KEKA.SU.Y.0002.250225T0000Z-250225T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
854 AM PST Sun Feb 23 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO 10 AM
PST TUESDAY...

* WHAT...Large breaking waves 22 to 24 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From 4 PM Monday to 10 AM PST Tuesday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
857 
WHUS46 KEKA 232301
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
301 PM PST Sun Feb 23 2025

CAZ101-103-104-240715-
/O.CON.KEKA.SU.Y.0002.250225T0000Z-250225T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
301 PM PST Sun Feb 23 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO 10 AM
PST TUESDAY...

* WHAT...Large breaking waves 22 to 24 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From 4 PM Monday to 10 AM PST Tuesday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
554 
WHUS46 KEKA 240528
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
928 PM PST Sun Feb 23 2025

CAZ101-103-104-241330-
/O.CON.KEKA.SU.Y.0002.250225T0000Z-250225T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
928 PM PST Sun Feb 23 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO 10 AM
PST TUESDAY...

* WHAT...Large breaking waves 22 to 24 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From 4 PM Monday to 10 AM PST Tuesday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
324 
WHUS46 KEKA 250044
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
444 PM PST Mon Feb 24 2025

CAZ101-103-104-250845-
/O.CON.KEKA.SU.Y.0002.000000T0000Z-250225T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
444 PM PST Mon Feb 24 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WHAT...Large breaking waves 22 to 24 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From 4 PM Monday to 10 AM PST Tuesday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
838 
WHUS46 KEKA 251523
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
723 AM PST Tue Feb 25 2025

CAZ101-103-104-251800-
/O.CON.KEKA.SU.Y.0002.000000T0000Z-250225T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
723 AM PST Tue Feb 25 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Large breaking waves 22-24 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...Until 10 AM PST this morning. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 22, 2:51 PM PST, 12 hours 5 minutes earlier.

Area forecast discussion, Feb 22, 2:51 PM PST, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
251 PM PST Sat Feb 22 2025

.SYNOPSIS...Heavy rain is forecast for Del Norte and far
northern Humboldt Counties tonight. Elsewhere, generally light
rain is expected. A low pressure system will generate locally
strong and gusty southerly winds over the headlands and interior
mountains this weekend. Strong southerly winds will be possible
again on Monday.

&&

.DISCUSSION...A long fetch of deep layer moisture emanating from
the subtropics (PWATS over 1 inch) will intersect the coastal
terrain late today into tonight. Heavy rain is forecast for Del
Norte and far northern Humboldt Counties tonight. Hourly rain
rates around 0.30in/hr are probable (70-80% chance) in the
interior of Del Norte from 8 pm Sat to 5 AM Sun. Deterministic
convective allowing models such as the HRRR and ARW indicate
localized hourly rates approaching 0.50in/hr, likely the result
of topographic forcing. The brunt of this atmospheric river
(AR2/AR3) will be aimed north of the area with Del Norte on the
southern edge of the IVT plume max (500-600kg/m/s). Even though
the duration of the AR is over 48 hours, heavy rain rates do not
appear to last that long based on the latest HREF guidance. Even
moderate rain rates (0.20in/hr) fall off during the day on Sunday.
We still cannot rule out rainfall run-off impacts tonight. Minor
flooding will be possible tonight into Sunday morning. Also,
mud/landslides or rock falls will also be possible in the steep
terrain. Slides will most likely impact highway 199 in Del Norte
County and possibly highway 101 north of Klamath. For now will
highlight this threat in a weather story graphic and social media
post. Otherwise, rainfall be light to moderate for the remainder
of the forecast area. Southern Lake and southern Mendocino may
not get any measurable rain this weekend. Snow levels will remain
quite high this weekend, above 6000 feet and temperatures will
remain above normal even under thicker cloud cover.

Gusty south winds will develop along North Coast this afternoon
and evening as surface low pressure approaches the west coast and
gradients tighten. Strongest winds will be over the coastal
headland, especially Pt St George where gusts around 40 mph are
probable. The gusty winds should persist through Sunday.

A surface low is forecast to develop just outside 135W north of
40N Sunday as the quasi-stationary frontal boundary north of the
ORCA border buckles and a surface cyclone develops and rapidly
progresses NE outside 135W. Synoptic scale model guidance
continues to keep the strongest and most damaging winds with this
cyclone well offshore and just north of the forecast area, along
the Oregon coast. Surface pressure gradients will tighten up
again by Monday morning and stronger wind gusts to 50 mph are
probable for the coastal headlands and interior ridges as a 60kt
925mb southerly speed max develops in advance of the boundary.
All models have sped up the timing of strongest winds. ECMWF has
been clustering around Monday afternoon/evening, but latest
run has shifted earlier in the day. ECMWF ensemble mean wind
gusts is over 50 mph for Pt St George and KCEC airport. In fact
there are many members, 30% of 100, over 55 mph from 4 AM to 4
PM Mon. Looking at the NBM, 90th percentile max gusts are on the
order of 55 to 65 mph over the interior mountains of Del Norte
with lower probabilities for gusts to 55 mph for the Humboldt
interior mountains; specifically Kneeland and Berry Summit. Wind
this strong will make driving difficult and could knock down tree
branches. We are leaning toward a wind advisory for this event.
For now will hold off on hoisting an advisory multiple days out
and wait to see how deterministic models and ensemble data sets
trend. We will message the potential for hazardous winds in
weather story graphic and social media posts.

Precip will end on Tuesday as a broad upper ridging quickly
springs back and holds into mid week (Wed). The ridge aloft with
above normal 500mb heights will likely remain the dominant feature
controlling NW California weather into late next week. Temperatures
will remain above normal. DB

&&

.AVIATION...Conditions at the coastal terminals will continue to
devolve as rain showers move onshore ahead of an approaching
surface front. MVFR ceilings and periods of mist are being
observed alongside increasing winds - already gusts 20-25 knots at
CEC this afternoon. AR moisture will funnel into northern
Humboldt and Del Norte county through Sunday morning, generating
moderate to heavy rainfall and wind gusts 35 to 40 knots along
exposed coastal areas. A prominent risk of windshear is expected
beginning this afternoon as winds aloft within the LLJ exceed 50
knots at 1500 to 2000 feet. Periods of IFR to LIFR ceilings and
visibility's are possible with heavier downpours. There is a
chance for light rain showers at UKI early Sunday morning, but
accumulations will be very minimal (<0.20 inch) and winds should
remain light. Even as the first round of rainfall begins to
diminish Sunday afternoon, winds will remain elevated beneath an
active upper troughing pattern. A stronger front is expected to
move across the north coast Monday morning.

&&

.MARINE...Increasing southerly winds will combine with a decaying
mid- period westerly swell to produce steep and hazardous seas
through the weekend, especially in the northern waters. Gale force
gusts are expected in the northern waters late tonight night into
early Sunday morning as a fast-moving frontal boundary moves
onshore. Responsive 7 to 9 foot wind waves will enhance already
elevated seas through Sunday. An active upper trough pattern will
sustain elevated southerlies through early next week. Confidence
is increasing in a stronger front arriving Monday afternoon;
potential for gale force gusts exceeding 40 knots will coincide
with the arrival of a large, long period westerly swell 17-18 feet
at 14 seconds.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 6 AM PST Monday for PZZ450.

     Small Craft Advisory until 3 PM PST this afternoon for
     PZZ455-470-475.

     Gale Warning until 3 PM PST Sunday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:35 PM PSTWind AdvisoryEKADel Norte, Humboldt9 hr
Feb 23, 1:11 AM PSTAreal Flood AdvisoryEKADel Norte8 hr
Feb 23, 2:34 AM PSTHigh Wind WatchEKADel Norte12 hr
Feb 23, 2:34 AM PSTWind AdvisoryEKADel Norte, Humboldt36 hr
Feb 23, 2:50 AM PSTGale WarningEKA36 hr
Feb 23, 2:20 PM PSTHigh Wind WarningEKADel Norte25 hr

Nearby

High Surf Advisories in California, 2025Every high surf advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.